Do antiepileptic medications interact with hormone replacement therapy

Do antiepileptic medications interact with hormone replacement therapy?

Some antiepileptic drugs (AEDs), including phenytoin, carbamazepine, oxcarbamazepine, and topiramate, enhance hepatic cytochrome P450 (CYP450) isoenzyme activity, increasing the catabolism of certain hormonal preparations and resulting in lower serum concentrations of these hormones. For example, patients with central adrenal insufficiency taking dexamethasone or prednisone, who are also on AEDs, may need to increase their glucocorticoid doses. This is less likely to be an issue with hydrocortisone. Because AEDs may speed up T clearance and displace thyroid hormones from their binding proteins, free T levels should be checked 6 weeks after starting, stopping, or switching AEDs, and LT doses adjusted accordingly. Of note, phenytoin may also affect free T measurements if methods other than equilibrium dialysis are used. Certain AEDs increase sex hormone–binding globulin concentrations, decreasing the bioavailability of estradiol and testosterone, potentially affecting the efficacy of gonadal hormone treatment.

15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top